Hail, Cheyenne
- When
- June 8, 3:15 PM CST
- Where
- Cheyenne County, 9.75 mi N of Bird City
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.891, -101.543
Thunderstorms produced a variety of severe weather across northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produced a variety of severe weather across northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 2:36 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 236 PM MDT Sat Jun 8 2019 .SHORT TERM...(This evening through Sunday night) Issued at 215 PM MDT Sat Jun 8 2019 What appears to a number of different rounds of severe thunderstorms has begun this afternoon. So time is short. Front has moved into the northwestern portion of the forecast area. Models have slowed down the progression of the cold front across the area. This is due to a wave/surface low over southeast Colorado. The front is expected to stall or move rather slowly until later on this evening. Discrete, isolated thunderstorms are expected to develop near or slightly to the east of the front initially. Then additional development is expected along and just behind the front by later this afternoon. By mid to late evening all this activity is going to merge together into a large cluster and move across the area through the overnight hours. It is also possible that elevated thunderstorms develop behind the front later in the night. The high resolution/Cams are different but it is their attempt to depict the above scenarios. So large hail and maybe a tornado or two can be expected until the storms merge. Then the threat will shift to more of a wind threat that could last through the night. Through the overnight hours, locally heavy rainfall and flash flooding will be possible as well. There will be lingering precipitation during the day tomorrow but hard to tell how much or how long it will be. Models consistent in cooling off high temperatures into the 60s for Sunday. Clouds clear out later tomorrow into the evening with the winds becoming light. Did not have time to do a climate section. However the current forecast lows for Sunday night from the upper 30s into the lower 40s means low temperature records will be broken. .LONG TERM...(Monday through Saturday) Issued at 215 PM MDT Sat Jun 8 2019 Not much time to write due to severe weather beginning. Earlier system that was affecting the area Tuesday is not as strong, and the pops have gone down. Mean trough remains out west. The trough, rather complex with numerous smaller waves to move through the area, will affect the area from Thursday night into Saturday. So unsettled weather is expected during that time. Warmer temperatures, near to slightly below normal, are expected from Monday through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1145 AM MDT Sat Jun 8 2019 For Kgld, thunderstorms are expected to develop near the site in the 20z to 22z time frame. Vfr conditions are expected until thunderstorms affect the site, and then mvfr conditions are expected. Thunderstorms will continue through the night. From 04z to 12z, mvfr conditions will prevail. After 12z vfr conditions will return. Southerly winds of 15 to 20 knots with gusts to around 25 knots are expected. Once thunderstorms develop the winds will become variable at 15 to 25 mph. From 04z to 06z a cold front will begin to move through and north winds will increase into the 19 to 23 knots range with gusts up to 28 knots. For Kmck, south winds of near 18 knots with gusts near 26 knots are expected until 26 knots. From 20z to 22z thunderstorms will near the site and affect the site into the overnight hours. Vfr conditions should occur until 03z and mvfr conditions will occur through 09z. Outside of thunderstorm activity, south to southeast winds near 15 knots and gusts to near 23 knots. Around 03z, north winds near 21z knots with gusts up to 32 knots are expected and that will continue the rest of the period. Vfr conditions also return at 09z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...BULLER AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 252 PM MDT Sat Jun 8 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms are expected through the overnight hours. Through the early evening hours, the main threats will be large hail and isolated tornados. Damaging winds will also be possible and these winds could cause blowing dust which could significantly reduce the visibility. After early evening, these storms will merge, and form a large cluster that will move across the area through the overnight hours. After this happens, damaging winds will become the main threat and will be rather widespread. As before these winds could cause blowing dust. Through the overnight hours, locally heavy rainfall and flash flooding will be possible with any of these storms. Even though the fire danger is not high, any fire that gets started this afternoon and evening could become significant due to quickly changing and increasing winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Flooding concerns will have to be monitored on Sunday as locally heavy rainfall from the overnight period Saturday could have lingering issues for portions of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected through the overnight hours.
Special Weather Statement
National Weather Service Goodland KS
144 PM MDT Sat Jun 8 2019
COZ091-082000-
Kit Carson County CO-
144 PM MDT Sat Jun 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 200 PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Burlington.
This includes the following highways...
Interstate 70 in Colorado between mile markers 430 and 450.
Highway 385 between mile markers 182 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3948 10208 3930 10205 3921 10205 3922 10240
3939 10243
TIME...MOT...LOC 1944Z 261DEG 26KT 3932 10232
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 1 NW BURLINGTON 39.32N 102.29W
06/08/2019 KIT CARSON CO TRAINED SPOTTER
LANDSPOUT TORNADO REPORTED. HAS SINCE
DISSIPATED.
&&
JBHSpecial Weather Statement
National Weather Service Goodland KS
219 PM MDT Sat Jun 8 2019
COZ090>092-KSZ001-013-NEZ079-082315-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-Dundy NE-
219 PM MDT Sat Jun 8 2019
...Brief Landspout Tornadoes Possible...
At 217 PM MDT/317 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line extending
from 10 miles south of Seibert to Benkelman Nebraska. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat. One such tornado was reported earlier near
Burlington.
Locations impacted include...
Burlington, St. Francis, Benkelman, Stratton, Seibert, Bonny
Reservoir and Bethune.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3914 10316 4001 10192 4034 10166 4032 10132
4001 10139 3926 10212 3887 10286 3911 10317
JRMSpecial Weather Statement National Weather Service Goodland KS 304 PM MDT Sat Jun 8 2019 COZ090-091-082130- Kit Carson County CO-Yuma County CO- 304 PM MDT Sat Jun 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 330 PM MDT... At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Bonny Reservoir, moving northeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Bonny Reservoir and Hale. This includes Highway 385 between mile markers 199 and 216. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3942 10220 3953 10239 3972 10224 3957 10206 TIME...MOT...LOC 2104Z 215DEG 17KT 3954 10224 JRM
The Goodland radar (KGLD), 60 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
21 hail, 5 tornado, 5 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Two landspouts observed at the same time, very near to each other. This particular landspout was the first one observed, lasted for around 20 minutes, and moved very slowly to the north according to radar imagery.
Report of pea to quarter size hail. Hail lasted about 10 minutes.
Two landspouts observed at the same time, very close to each other. This one was shorter lived and moved quicker to the North-Northwest.
Hail lasted about 15 minutes in total with the largest hailstones around half dollar size.
Trained spotter measured hail with a diameter of 1.61 inches.
Public reported golf ball to tennis ball size hail at the overpass near mile marker 25 along I-70.
Hail was observed on Road 29 about 2 miles south of Edson, KS.
Residents of Edson reported wind damage associated with a supercell thunderstorm. Damage included trees and power lines downed in Edson. Time of this event was estimated based on radar and other reports.
Report from near the Brewster exit on I-70.
Brief tornado northwest of Winona. This was actually an anticyclonic landspout tornado. Reported by several chasers and members of TORUS project.
Tornado associated with supercell. Photographed by many storm chasers as well as members of the TORUS project.
Hail at least 2 inches in diameter occurred about 10 miles south of Brewster, KS near County Road C.
Water of unknown depth was running across both roads near the intersection of County Road 3 and County Road P just east of Brewster.
Brief tornado in open field.
A peak gust of 102.7 mph was measured. Forty-foot TV tower kinked in half and 6 inch diameter tree branches snapped off. Live pine trees around 10 to 12 inches in diameter were snapped. Winds were reportedly straight out of the north.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838247, 838272, 838249, 838273, 838251, 838254, 838261, 838257, 838258, 838255, 838256, 838259, 838260, 838275, 838253, 866127, 838248, 838264, 838263, 838265, 838274, 864743, 838266, 838267, 838268, 838245, 838269, 838246, 864744, 838270, 838276, 838277, 838278.